High Wind, Southern Lea County
- When
- December 21, 2:00 PM MST
- Where
- Southern Lea County forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of southeast New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong west to northwest winds on the backside of a passing upper trough resulted in high winds across portions of southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 21, 1:35 PM MST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CST Sat Dec 21 2013
.DISCUSSION...
Winds are currently gusting out of the west and southwest with
scattered clouds over the area somewhat hindering the mixing down of
stronger winds. Nevertheless, a High Wind Warning is in effect for
the higher terrain through the evening and a Wind Advisory for parts
of southeast New Mexico and West Texas through the afternoon.
Expect precipitation to mainly be over at this point except for an
isolated light shower or two across southeast New Mexico and the
northern Permian Basin.
The big upper level trough that is currently over the region will
send a cold front south through the CWA Sunday morning.
Temperatures Sunday will be about ten degrees colder than today, but
no precipitation is expected behind the front except for maybe an
isolated shower in southeast New Mexico. The upper level trough
will pass to the east of the region on Monday with surface winds
returning to the south, and temperatures Monday will warm up as a
result. Around Tuesday or Wednesday, another upper trough will pass
over the Central Plains sending a cold front south towards to CWA on
Wednesday. At this time, no precipitation is expected with this
front due to the lack of moisture present. This front is not
expected to have a major effect on Temperatures. A warm up is
expected late next week before the next cold front comes through the
area early next week courtesy of another upper trough passing over
the Central/Southern Plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 30 46 23 56 / 0 0 0 0
BIG SPRING TX 29 44 24 56 / 10 0 0 0
CARLSBAD NM 32 46 24 56 / 10 0 0 0
DRYDEN TX 41 55 31 57 / 0 0 0 0
FORT STOCKTON TX 36 47 29 59 / 0 0 0 0
GUADALUPE PASS TX 27 42 27 50 / 10 0 0 0
HOBBS NM 28 44 22 53 / 10 10 0 0
MARFA TX 29 48 17 53 / 10 0 0 0
MIDLAND INTL AIRPORT TX 30 46 23 56 / 0 0 0 0
ODESSA TX 32 46 27 52 / 0 0 0 0
WINK TX 32 50 24 54 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY until 5 PM MST this afternoon FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Southern
Lea County.
HIGH WIND WARNING until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Guadalupe Mountains of Eddy County.
TX...WIND ADVISORY until 6 PM CST this evening FOR THE FOLLOWING
ZONES... Andrews...Big Bend Area...Crane...Ector...Loving...
Marfa Plateau...Midland...Pecos...Reeves County and Upper
Trans Pecos...Terrell...Upton...Ward...Winkler.
HIGH WIND WARNING until Midnight CST /11 PM MST/ tonight FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains...Van Horn and Highway 54 Corridor.
&&
03/80HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 153 PM CST SAT DEC 21 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 153 PM CST SAT DEC 21 2013 /1253 PM MST SAT DEC 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WESTERLY WINDS OF 40 TO 50 MPH WITH HIGHER GUSTS ARE EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS INTO THIS EVENING. SOME OF THESE STRONGER WINDS WILL ALSO AFFECT THE VAN HORN AND HIGHWAY 54 CORRIDOR. A HIGH WIND WARNING IS IN EFFECT FOR ALL OF THESE AREAS INTO THIS EVENING. WESTERLY WINDS OF AT LEAST 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH WILL CONTINUE FOR ALL LOCATIONS ALONG AND WEST OF A HOBBS TO MIDLAND TO SHEFFIELD TO SANDERSON LINE THROUGH THE AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 481862.